Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 11, 2020, 12:05 AM CDT for 4 counties in Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 12:05 AM CDT (05:05 UTC)
- Expired
- Jul 11, 2020, 12:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cuming County, NE, Madison County, NE, Stanton County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:58 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 10, 11:58 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1158 PM CDT Fri Jul 10 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 317 PM CDT Fri Jul 10 2020 Forecast Summary: A good chance for thunderstorms, some potentially severe, remains in the forecast for tonight. Beyond that, a series of shortwaves rolling through generally westerly flow in the Plains will bring off- and-on thunderstorm chances through much of next week. Tonight through Saturday: Northwest mid level flow remained over eastern Nebraska and western Iowa today, along northeast quadrant of high pressure centered over New Mexico. A subtle shortwave was noted rippling through central South Dakota which had spawned scattered convection there and in north central Nebraska. Convective inhibition to the east of this activity had squelched eastward push, with only showers remaining over northeast Nebraska. HRRR had shown this evolution with morning runs. A second and more prominent shortwave was pushing into eastern Montana, and was triggering convection there as of mid afternoon. This activity is expected to increase in intensity this afternoon and evening as it begins a turn to the southeast. This may offer our best opportunity for severe in our area, but will likely arrive after midnight. Short-range convection-allowing models have been all over the place in regards to evolution of storms this evening and tonight. One thing in common is them showing a broken line of wind-producing storms diving southeast through our CWA, but timing into our area is varied from early evening to after midnight. Given current convective trends, expect a later arrival of storms from the western Dakotas. Cold pool development in high instability environment is indicated by various models, so damaging winds may accompany any activity overnight. Another potential for severe is this evening as north central Nebraska storms continue to bubble up and expand south and east as capping gradually weakens. Cumulus field has expanded in central Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg, and effective shear near 50kt resides. Will have to watch this activity this evening for potential development. If storms do fire, large hail and damaging winds will be the main hazards with supercellular storms, and mainly affecting areas west of a Norfolk to Lincoln line. Any convection should be exiting to the southeast of our area Saturday morning, though some lingering instability is forecast to lag behind line keeping chance for a few showers or storms to remain in the area through noon or so. Decreasing clouds and temperatures rebounding into the mid and upper 80s should follow. Sunday through Friday: We appear to be getting back to a pattern that will favor periodic thunderstorm chances through the week. Mid level high pressure will remain suppressed to our south as mid level low spins through central Canada. This keeps much of Nebraska and Iowa under influence of westerly mid level flow, with occasional shortwaves agitating environment to trigger storms from time to time. There appears to be some agreement between ECMWF and GFS that a strong shortwave rotating through the Northern Plains will drive a cold front into our area Monday night, bringing a decent chance for thunderstorms then. Wednesday also offers some overlap between models showing convection in our south. Otherwise we will likely see at least small chances for storms each day, with temperatures close to mid-July normals. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1147 PM CDT Fri Jul 10 2020 Thunderstorms will continue to move southeast across the region through around 12Z, with the greatest potential for storms at the TAF sites (KOMA, KLNK, and KOFK) expected between 05Z and 09Z Saturday. Any storms may produce damaging winds and/or hail, strong LLWS, strong up/downdrafts and near zero visibility. Confidence in storm timing and coverage at the TAF sites has increased to moderate. A few storms could linger in southeast Nebraska Saturday morning (12-15Z), then we should see VFR conditions over the region after 15Z Saturday. Winds will be breezy out of the northwest between 17Z and 23Z Saturday (sustained 10 to 18 mph with gusts 20 to 30 kt) Saturday afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Albright
Hazardous weather outlook, Jul 10, 7:05 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 705 PM CDT Fri Jul 10 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 705 PM CDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday A line of severe storms moving out of South Dakota is forecast to track through eastern Nebraska and western Iowa tonight. The peak period for storm activity is expected between Midnight and 6 AM. Storms may produce damaging straight line winds to 70 mph and hail to the size of ping pong balls. Confidence in the forecast for severe weather is low to moderate. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Several periods of thunderstorm activity are possible between Monday and Friday of next week. At this time it is to early to pinpoint any periods with a severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be need tonight or Saturday.
In the hours before
Local storm report, Jul 11, 12:03 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST 3 SSW NORFOLK 41.99N 97.43W
07/10/2020 M60 MPH MADISON NE ASOS
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:24 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Stanton, Thurston | 51 min |
| Jul 11, 12:53 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Thurston, Washington | 41 min |
| Jul 11, 1:04 AM CDT | Special Weather Statement | OAX | Butler, Saunders, Seward | 26 min |
| Jul 11, 1:30 AM CDT | Special Weather Statement | OAX | Cass, Douglas, Lancaster, Saline, Sarpy | 30 min |
| Jul 11, 1:59 AM CDT | Special Weather Statement | OAX | Cass, Gage, Johnson, Otoe | 31 min |
| Jul 11, 1:36 AM CDT | Special Weather Statement | OAX | Harrison, Pottawattamie | 24 min |
| Jul 11, 1:37 AM CDT | Special Weather Statement | OAX | Monona | 23 min |
| Jul 11, 2:14 AM CDT | Special Weather Statement | OAX | Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.